Heavy Rain, Honolulu
- When
- February 7, 8:35 AM HST to 10:31 AM HST
- Where
- Honolulu County, 0.62 mi N of Makaha Valley to 0.39 mi SSE of Makakilo City
- Reported by
- Official NWS Observations
- Coordinates
- 21.489, -158.200
A cold front moving through the island chain brought strong winds and heavy showers. The winds downed power lines and trees, and snapped a tree branch which injured a couple of visitors from the mainland in Waikiki at the International Market Place.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A cold front moving through the island chain brought strong winds and heavy showers. The winds downed power lines and trees, and snapped a tree branch which injured a couple of visitors from the mainland in Waikiki at the International Market Place. The winds became very powerful at higher elevations, especially over the summit of Mauna Kea on the Big Island. The rain produced only nuisance flooding on Oahu.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 7, 7:30 AM HST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 730 AM HST TUE FEB 7 2012 .UPDATE... INCREASED POPS FOR MOST AREAS IN THE PREFRONTAL ENVIRONMENT TO MATCH LATEST RADAR TRENDS. THIS INCLUDES OAHU WHERE SHOWERS ARE ONGOING AND ARE EXPECTED TO CONTINUE TO INCREASE IN COVERAGE AND INTENSITY LATER THIS MORNING AND AFTERNOON AS THE COLD FRONT REACHES THE AREA. THE LATEST COLD FRONT TIMING REACHING KAUAI LATE THIS MORNING...OAHU DURING THE AFTERNOON AND MAUI COUNTY THIS EVENING. THE FRONT REACHES THE BIG ISLAND EARLY WEDNESDAY MORNING. ADJUSTED TODAYS TEMPERATURES DOWN A FEW DEGREES ACROSS KAUAI AND OAHU TODAY TO ACCOUNT FOR CLOUDS AND PASSING COLD FRONT. && .SYNOPSIS... A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE ISLANDS TODAY AND TONIGHT. THE FRONT WILL BRING CLOUDY SKIES AND SHOWERS AS IT MOVES FROM KAUAI BY MIDDAY TODAY...TO THE BIG ISLAND BY EARLY WEDNESDAY MORNING. BRISK NORTH WINDS WILL BRING CLEARING TO MOST AREAS BEHIND THE FRONT ON WEDNESDAY. TRADE WINDS WILL RETURN ON THURSDAY AND CONTINUE THROUGH EARLY NEXT WEEK. LARGE SURF WILL CONTINUE ALONG NORTH AND WEST FACING SHORES WITH THE BIGGEST WAVES EXPECTED ON WEDNESDAY. && .PREV DISCUSSION... REMNANTS OF AN OLD FRONT OVER THE ISLANDS HAVE GOTTEN CAUGHT UP IN SOUTHWEST FLOW AHEAD OF ANOTHER FRONT APPROACHING FROM THE NORTHWEST. SOUTHWEST WINDS WILL GRADUALLY STRENGTHEN AS THE FRONT APPROACHES. THE FRONT WILL BE MOVING FAIRLY RAPIDLY AND WILL BE WEAKENING AS IT MOVES SOUTHEAST. RAINFALL COULD BE LOCALLY HEAVY OVER KAUAI AND OAHU...BUT LESS RAINFALL IS LIKELY FOR MAUI COUNTY AND THE BIG ISLAND. THE FRONT IS NOT LIKELY TO BE STRONG ENOUGH TO GENERATE THUNDERSTORMS. A TROUGH ALOFT IS BRINGING STRONG WEST WINDS TO THE HIGH VOLCANO SUMMITS OF THE BIG ISLAND AND MAUI. A HIGH WIND WARNING IS UP FOR THE BIG ISLAND SUMMITS AND A WIND ADVISORY IS NOW UP FOR MAUI. NORTHERLY WINDS ON WEDNESDAY WILL BRING COOLER AND DRIER WEATHER. A SURFACE HIGH WILL MOVE EAST BEHIND THE FRONT...SHIFTING THE WINDS TO EAST NORTHEAST TRADE WINDS BY THURSDAY MORNING. THE TRADES WILL PRODUCE A FEW WINDWARD SHOWERS...BUT THE WEATHER WILL REMAIN MOSTLY DRY THROUGH FRIDAY. REMNANTS OF THE FRONT COULD SPREAD BACK OVER THE BIG ISLAND FRIDAY NIGHT AND SOME OF THE MOISTURE MIGHT REACH THE SMALLER ISLANDS OVER THE WEEKEND. && .MARINE... THE CURRENT NORTHWEST SWELL IS SUBSIDING. THE SWELL HAS NOT BEEN AS LARGE AS FORECAST AND IS UNLIKELY TO PRODUCE COASTAL FLOODING WITH THIS MORNINGS HIGH TIDE. A MUCH LARGER SWELL WILL BUILD TONIGHT. SURF WILL BE WELL ABOVE WARNING LEVELS ALONG NORTH AND WEST FACING SHORES...WITH A GREATER CHANCE OF COASTAL FLOODING NEAR HIGH TIDE EARLY WEDNESDAY AND THURSDAY MORNINGS. SURF WILL DROP BELOW ADVISORY LEVELS ON FRIDAY. A SMALL CRAFT ADVISORY WILL REMAIN UP FOR ALL HAWAIIAN DUE TO A COMBINATION OF WINDS AND LARGE SEAS. && .AVIATION... AN AIRMET WILL LIKELY REMAIN UP TODAY FOR LOW LEVEL TURBULENCE EAST OF THE BIG ISLAND AND MAUI DUE TO STRONG WEST WINDS ACROSS THE MOUNTAINS. THE AIRMET FOR TURBULENCE WILL LIKELY BE EXPANDED LATER THIS MORNING AS THE FRONT MOVES THROUGH THE AREA. AN AIRMET FOR MOUNTAIN OBSCURATION WILL BE UP FOR THE SMALLER ISLANDS DUE TO CLOUDS AND SHOWERS. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 600 PM THURSDAY NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND OAHU AND NORTH FACING SHORES OF MOLOKAI AND MAUI. HIGH SURF ADVISORY UNTIL 600 PM THURSDAY FOR KONA. HIGH WIND WARNING UNTIL 600 AM WEDNESDAY FOR BIG ISLAND SUMMITS. WIND ADVISORY UNTIL 600 AM WEDNESDAY FOR HALEAKALA SUMMIT. SMALL CRAFT ADVISORY UNTIL 600 PM WEDNESDAY FOR ALL HAWAIIAN WATERS. && UPDATE...BRENCHLEY PREV...DONALDSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 811 AM HST TUE FEB 7 2012 HIZ001>004-072100- NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 811 AM HST TUE FEB 7 2012 ...COLD FRONT RAPIDLY APPROACHING KAUAI AND NIIHAU WITH STRONG WIND GUSTS THIS MORNING... A LINE OF HEAVY SHOWERS WITH LOCAL WIND GUSTS OVER 40 MPH WILL ACCOMPANY THE COLD FRONT AS IT MOVES ACROSS KAUAI AND NIIHAU DURING THE MORNING HOURS. BEHIND THE FRONT...WINDS WILL SHIFT TO THE WEST AND NORTHWEST AND REMAIN RATHER GUSTY WITH SHOWERY WEATHER THROUGH THE REMAINDER OF THE DAY. BRENCHLEY
The national radar mosaic for the moment the first event began.
3 strong wind, 1 heavy rain, 1 high wind. Local standard time, as filed.
West wind gust hit 80 mph over the summit of Mauna Kea on the Big Island.
Power lines down at Ulupuni Street near Castle Hospital.
Highway 132 closed between Kapoho and Lava Tree State Park due to multiple trees and power lines down on the roadway.
Couple from the mainland injured by a falling branch at the International Market Place in Waikiki.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2012Every state in 2012This day in weather historyWarnings in Hawaii, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359870, 359881, 359866, 359867, 359868.